Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An extension of Attouch's theorem and its application to second-order epi-differentiation of convexly composite functions


Author: René A. Poliquin
Journal: Trans. Amer. Math. Soc. 332 (1992), 861-874
MSC: Primary 49J52; Secondary 49J45, 58C06
DOI: https://doi.org/10.1090/S0002-9947-1992-1145732-5
MathSciNet review: 1145732
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1977, Hedy Attouch established that a sequence of (closed proper) convex functions epi-converges to a convex function if and only if the graphs of the subdifferentials converge (in the Mosco sense) to the subdifferential of the limiting function and (roughly speaking) there is a condition that fixes the constant of integration. We show that the theorem is valid if instead one considers functions that are the composition of a closed proper convex function with a twice continuously differentiable mapping (in addition a constraint qualification is imposed). Using Attouch's Theorem, Rockafellar showed that second-order epi-differentiation of a convex function and proto-differentiability of the subdifferential set-valued mapping are equivalent, moreover the subdifferential of one-half the second-order epi-derivative is the proto-derivative of the subdifferential mapping; we will extend this result to the convexly composite setting.


References [Enhancements On Off] (What's this?)

  • [1] H. Attouch, Variational convergence of functions and operators, Pitman, London, 1984. MR 773850 (86f:49002)
  • [2] H. Attouch and R. J.-B. Wets, Epigraphical analysis, Ann. Inst. Henri Poincaré Analyse Non-Linéaire 6 (1989), 73-100. MR 1019109 (91g:90161)
  • [3] F. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247-262. MR 0367131 (51:3373)
  • [4] -, Optimization and nonsmooth analysis, Centre de Recherches Mathématiques, Université de Montréal, 1983.
  • [5] R. Cominetti, On pseudo-differentiability, Trans. Amer. Math. Soc. 322 (1991), 843-865. MR 992605 (91h:26009)
  • [6] P. Loewen, The proximal normal formula in Hilbert spaces, Nonlinear Analysis 11 (1987), 979-995. MR 907818 (89b:49017)
  • [7] -, The proximal normal formula in Banach space, Canad. Math. Bull. 31 (1988), 353-361. MR 956368 (89k:49010)
  • [8] J. L. Ndoutoume, Conditions nécessaires d'optimalité du premier ordre pour des problèmes de contrôle optimal d'inéquations variationnelles, Publications AVAMAC, Université Perpignan, Mathématiques, 66025 Cedex, 1987.
  • [9] U. Mosco, Convergences of convex sets and solutions to variational inequalities, Adv. in Math. 3 (1969), 510-585. MR 0298508 (45:7560)
  • [10] R. Poliquin, Subgradient monotonicity and convex functions, Nonlinear Analysis 14 (1990), 305-317. MR 1040008 (91b:90155)
  • [11] -, Integration of subdifferentials of nonconvex functions, Nonlinear Analysis 17 (1991), 385-398. MR 1123210 (92j:49008)
  • [12] -, Proto-differentiation of subgradient set-valued mappings, Canad. J. Math. (3) 42 (1990), 522-534. MR 1062743 (91g:49007)
  • [13] -, Proto-differentiation and integration of proximal subgradients, Dissertation, Univ. of Washington, June 1988.
  • [14] R. Poliquin and R. T. Rockafellar, Proto-derivative of solution mappings in parametric optimization, manuscript.
  • [15] -, A calculus of epi-derivatives applicable to optimization, manuscript.
  • [16] -, Amenable functions in optimization, Proc. Internat. School of Math. G. Stampacchia, 10th course: Nonsmooth Optimization: Methods and Applications (to appear).
  • [17] R. T. Rockafellar, First and second-order epi-differentiation, Trans. Amer. Math. Soc. 307 (1988), 75-108. MR 936806 (90a:90216)
  • [18] -, Second-order optimality conditions in mathematical programming obtained by way of epi-derivatives, Math. Oper. Res. 14 (1989), 462-484. MR 1008425 (91b:49022)
  • [19] -, Convex analysis, Princeton Univ. Press, 1970.
  • [20] -, La théorie des sous-gradients et ses applications à l'optimisation, fonctions convexes et non convexes, Les Presses de l'Université de Montréal, 1979. MR 531033 (80g:49023)
  • [21] -, Proximal subgradients, marginal values and augmented Lagrangians, Math. Oper. Res. 6 (1981), 424-436. MR 629642 (83m:90088)
  • [22] -, Proto-differentiability of set-valued mappings and its applications in optimization, Ann. Inst. Henri Poincaré Analyse Non-Linéaire 6 (1989), 449-482. MR 1019126 (90k:90140)
  • [23] -, Perturbation of Kuhn-Tucker points in finite-dimensional optimization, Nonsmooth Optimization and Related Topics, (F. Giannessi, Ed.), Plenum, 1989.
  • [24] -, Generalized second derivatives of convex functions and saddle functions, Trans. Amer. Math. Soc. 320 (1990), 810-822. MR 1031242 (91b:90190)
  • [25] R. T. Rockafellar and R. J.-B. Wets, Variational analysis (to appear). MR 1491362 (98m:49001)
  • [26] G. Salinetti and R. J.-B. Wets, On the convergence of sequences of convex functions in finite dimensions, SIAM Rev. 21 (1979), 18-33. MR 516381 (80h:52007)
  • [27] R. J.-B. Wets, Convergence of convex functions, variational inequalities and convex optimization problems, Variational Inequalities and Complementary Problems, (R. Cottle, F. Giannessi and J.-L. Lions, Eds.), Wiley, 1980, pp. 376-403. MR 578760 (83a:90140)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49J52, 49J45, 58C06

Retrieve articles in all journals with MSC: 49J52, 49J45, 58C06


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1145732-5
Keywords: Attouch's Theorem, convex analysis, proto-differentiation, epi-differentiation, composite functions, quadratic-conjugate, proximal subgradients
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society